(This post is continued from the post written here.)

too many pharmaceuticalsMy experience with this new medical professional — she was not a doctor, but a nurse practitioner — confronted me with the troubling issue of non-compliance. Noncompliance means simply not following through on your doctor’s instructions.

I had read a well-curated blog about tapering during the early months of my first taper written by a man who, like I, was struggling to get off his antidepressant, in his case, paxil. He was a brilliant man who had struggled with tapering for many years and spent a great deal of time researching all aspects of it — from the chemical issues related to SSRIs to recent studies by pharmaceuticals to medical journals. Thousands of fellow strugglers read this man’s blog because of his level of expertise and the accessible way he communicated these complex topics. Many readers registered seemingly unending comments about turmoil they confronted when dealing with their doctors, whether it involved having their meds changed, or general dismissals about their tapering symptoms, or the readiness with which their doctors mixed in additional drugs to quell the effects of the antidepressant. The sentiment seemed fairly prevalent that, among the other of the multitudinous challenges patients face while trying to get off these drugs, one of the most formidable was the doctors themselves. To one such struggler, this blog host made a humble concession: he didn’t believe a successful taper could be done without some degree of non-compliance.

He was not trying to turn patients against their doctors, but instead was enabling them understand that the doctors themselves are not always up-to-speed on what this excruciating process truly involves, because most of them get their tapering information from the pharmaceutical companies. This blogger notes, “Doctors base their tapering schedule off of the short term studies that the [pharmaceutical] companies conduct, which usually last 8-12 weeks. It’s the long term effects of the drugs that aren’t accounted for in these short studies.” And tapering is nothing if not a long-term operation.

This was the scenario I now faced with the new NP.

On my return visit to this NP, two weeks after she upended my Celexa taper (at 6mg) and reinstated me at 25mg of Zoloft, I tried to explain to her that I was unsettled about the new strategy. I told her I wasn’t convinced SSRIs were continuing to help me and that, in fact, they were affecting me negatively, which is why I started tapering. I told her I did not like the fact that now that I am readjusting to a new medication, I must also now take ativan to settle the jitters and ambien to help me sleep when, my whole intention is to get off the meds. I told her that I likened it to my trying to steer a ship out of a storm into a place of peaceful waters.

That’s when this NP got belligerent with me. “All this talk about steering a ship into peaceful waters — you wouldn’t be saying that if this were about diabetes,” she said. Then she added that I need to change my thinking and consult a counselor about this problem.

This was a one-way conversation. I left her office feeling diminished and my concerns dismissed. Instead, I received rebuke with the “you-wouldn’t-say-this-about-diabetes” card. She proved unwilling to engage mutually and respectfully with me about my concerns. Instead she bullied me by telling me I needed counseling.

Thankfully, she did not ask about whether I had upped my dosage from 25 mg to 50mg, which I hadn’t. So I was spared having to tell her a lie.

If after the first visit I had left her office conflicted about her reinstating me and changing my medication. Now, after the second consult, I was ready to write a negative Yelp review warning patients to stay away from this drug-pushing bully of an NP.

Needless to say, I never went back to her. (Nor have I written the Yelp review, though I may still.) However,since it is the brain we are dealing with and I couldn’t keep jerking it around, I was obliged to follow through with the regimen she had proscribed.

I did my best to settle in to the new medication, suffering greatly (again) through the adjustment period that lasted more than a month. At this point, I took a time out to let my body and brain recover from this shock. And all the while, I nourished myself through good eating, vitamins and herbals, and waited before determining the right time to begin what for me, would be my third and final attempt to end the madness and get off these drugs. I had determined that I would succeed at the third attempt, or would die trying.

(To be continued . . . )

Leave a Reply

Your email address will not be published. Required fields are marked *